Alert archive / Indiana / River Flood Warnings in 2017
River Flood Warning 2, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Jan 4, 2017, 1:53 PM EST for 4 counties in Indiana. It took effect at Jan 5, 2017, 3:00 PM EST. It was in force for 42 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 4, 2017, 1:53 PM EST (18:53 UTC)
- In effect from
- Jan 5, 2017, 3:00 PM EST
- Expired
- Jan 7, 2017, 9:00 AM EST
- In force
- 42 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Fountain County, IN, Parke County, IN, Vermillion County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River at Covington (CVGI3). The gauge peaked at 16.00 ft at Jan 6, 2017, 1:00 AM EST.
- Action stage
- 11 ft
- Minor stage
- 16 ft
- Moderate stage
- 24 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03336000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
293
WGUS43 KIND 041853
FLWIND
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
153 PM EST WED JAN 4 2017
...The National Weather Service in Indianapolis has issued a Flood
Warning for portions of the following river in western Indiana...
Wabash River...
.Lowland flooding will return along portions of the Wabash River in
western Indiana on Thursday and Friday. High water in the Lafayette
...Covington and Montezuma areas will be similar to that of late
December. Flooding may affect affect a few local roads...low fallow
agricultural land and some river parks.
Rainfall of one-half to nearly an inch fell on saturated ground
in the uncontrolled portion of the upper Wabash River Basin late
Monday and Tuesday afternoon.
Elevated river levels along the Wabash River will extend from the
city of Wabash in north central Indiana to New Harmony in southwest
Indiana in the coming days.
Precautionary/Preparedness Actions...
Motorists should never drive into flood water. Turn around and go
another way. Keep children away from flooded areas. Recreational and
agricultural interests should remain alert to changing river
conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-157-165-171-051253-
/O.NEW.KIND.FL.W.0001.170105T0352Z-170106T2145Z/
/LAFI3.1.ER.170105T0352Z.170105T1800Z.170106T0945Z.NO/
153 PM EST WED JAN 4 2017
The National Weather Service in Indianapolis has issued a
* Flood Warning for
the Wabash River at Lafayette.
* FROM THIS EVENING TO FRIDAY AFTERNOON.
* At 1:30 PM Wednesday the stage was 8.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 12.4 feet by tomorrow early afternoon. The river will fall
below flood stage by Friday morning.
* At 12.0 feet...High water affects a few low river cabins and county
roads.
&&
LAT...LON 4056 8673 4048 8688 4040 8709 4033 8709
4040 8688 4054 8670
$$
INC045-121-165-171-051252-
/O.NEW.KIND.FL.W.0002.170105T2122Z-170107T1400Z/
/CVGI3.1.ER.170105T2122Z.170106T1200Z.170107T0200Z.NO/
153 PM EST WED JAN 4 2017
The National Weather Service in Indianapolis has issued a
* Flood Warning for
the Wabash River at Covington.
* FROM THURSDAY AFTERNOON TO SATURDAY MORNING.
* At 12:45 PM Wednesday the stage was 9.4 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and
continue to rise to near 17.4 feet by Friday morning. The river
will fall below flood stage by Friday before midnight.
* At 17.5 feet...Some low agricultural fields flood. Backyard flood
of cottages a short distance north of U.S. Highway 136. High water
blocks land access to at least one residence.
&&
LAT...LON 4040 8709 4020 8747 3997 8745 3997 8739
4017 8737 4033 8709
$$
INC121-165-167-051252-
/O.NEW.KIND.FL.W.0003.170106T0834Z-170108T0349Z/
/MTZI3.1.ER.170106T0834Z.170107T0600Z.170107T1549Z.NO/
153 PM EST WED JAN 4 2017
The National Weather Service in Indianapolis has issued a
* Flood Warning for
the Wabash River at Montezuma.
* FROM LATE THURSDAY NIGHT TO SATURDAY EVENING.
* At 12:45 PM Wednesday the stage was 8.6 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday morning and continue to
rise to near 15.0 feet by early Saturday morning. The river will
fall below flood stage by late Saturday morning.
* At 14.0 feet...Several hundred acres of bottomlands along the right
bank from the mouth of Sugar Creek to northern edge of Montezuma
begin to flood.
&&
LAT...LON 3997 8745 3985 8741 3977 8740 3977 8736
3986 8734 3997 8739
$$2 follow-up statements
273
WGUS83 KIND 051728
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1227 PM EST THU JAN 5 2017
...A Flood Warning continues for portions of the following rivers in
western Indiana...
Wabash River...
.Lowland flooding has impacted and will impact some portions of the
Wabash River in western Indiana today and Friday. High water in the
Lafayette...Covington and Montezuma areas will be similar to that of
late December. Flooding may affect affect a few local roads...low
fallow agricultural land and some river parks.
Elevated river levels along the Wabash River will extend from the
city of Wabash in north central Indiana to New Harmony in southwest
Indiana in the coming days.
Precautionary/Preparedness Actions...
Motorists should never drive into flood water. Turn around and go
another way. Keep children away from flooded areas. Recreational and
agricultural interests should remain alert to changing river
conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-157-165-171-061727-
/O.EXT.KIND.FL.W.0001.000000T0000Z-170106T1851Z/
/LAFI3.1.ER.170104T2342Z.170105T1101Z.170106T0651Z.NO/
1227 PM EST THU JAN 5 2017
The Flood Warning continues for
The Wabash River at Lafayette.
* UNTIL FRIDAY AFTERNOON.
* At 12:01 PM Thursday the stage was 12.2 feet.
* Flood stage is 11.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will fall below flood stage by tomorrow early
morning.
* At 12.0 feet...High water affects a few low river cabins and county
roads.
&&
LAT...LON 4056 8673 4048 8688 4040 8709 4033 8709
4040 8688 4054 8670
$$
INC045-121-165-171-061726-
/O.EXT.KIND.FL.W.0002.170105T2000Z-170107T0651Z/
/CVGI3.1.ER.170105T2000Z.170106T0600Z.170106T1851Z.NO/
1227 PM EST THU JAN 5 2017
The Flood Warning continues for
The Wabash River at Covington.
* UNTIL LATE FRIDAY NIGHT.
* At 11:45 AM Thursday the stage was 15.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late this afternoon and
continue to rise to near 16.9 feet by after midnight tomorrow. The
river will fall below flood stage by tomorrow early afternoon.
* At 17.5 feet...Some low agricultural fields flood. Backyard flood
of cottages a short distance north of U.S. Highway 136. High water
blocks land access to at least one residence.
&&
LAT...LON 4040 8709 4020 8747 3997 8745 3997 8739
4017 8737 4033 8709
$$
INC121-165-167-061726-
/O.EXT.KIND.FL.W.0003.170106T0234Z-170108T0040Z/
/MTZI3.1.ER.170106T0234Z.170106T1800Z.170107T1240Z.NO/
1227 PM EST THU JAN 5 2017
The Flood Warning continues for
The Wabash River at Montezuma.
* FROM THIS EVENING TO SATURDAY EVENING.
* At 11:45 AM Thursday the stage was 11.3 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise
to near 15.4 feet by tomorrow early afternoon. The river will fall
below flood stage by Saturday morning.
* At 14.0 feet...Several hundred acres of bottomlands along the right
bank from the mouth of Sugar Creek to northern edge of Montezuma
begin to flood.
&&
LAT...LON 3997 8745 3985 8741 3977 8740 3977 8736
3986 8734 3997 8739
$$699
WGUS83 KIND 061507
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 AM EST FRI JAN 6 2017
...The Flood Warning is no longer in effect for portions of the
following rivers in western Indiana...
Wabash River...
.The Wabash River at Lafayette and Covington has fallen below flood
stage in Western Indiana...while the Wabash River at Montezuma is
cresting below flood stage in western Indiana.
Precautionary/Preparedness Actions...
Be alert to flood debris on previously flooded roads. Keep children
away from flooded areas. Recreational and agricultural interests
should remain alert to changing river conditions.
For detailed flood information go to weather.gov/ind on the web and
click on rivers and lakes.
INC045-121-157-165-171-061537-
/O.CAN.KIND.FL.W.0001.000000T0000Z-170106T1851Z/
/LAFI3.1.ER.170104T2342Z.170105T1101Z.170106T0527Z.NO/
1007 AM EST FRI JAN 6 2017
The Flood Warning is cancelled for
The Wabash River at Lafayette.
* At 9:30 AM Friday the stage was 10.4 feet.
* Flood stage is 11.0 feet.
* Fell below flood stage at 12:27 AM Friday.
* Forecast...The river will continue to fall to 9.4 feet by tomorrow
morning.
&&
LAT...LON 4056 8673 4048 8688 4040 8709 4033 8709
4040 8688 4054 8670
$$
INC045-121-165-171-061537-
/O.CAN.KIND.FL.W.0002.000000T0000Z-170107T0651Z/
/CVGI3.1.ER.170106T0545Z.170106T0545Z.170106T0545Z.NO/
1007 AM EST FRI JAN 6 2017
The Flood Warning is cancelled for
The Wabash River at Covington.
* At 8:45 AM Friday the stage was 15.8 feet.
* Flood stage is 16.0 feet.
* Fell below flood stage at 12:45 AM Friday.
* Forecast...The river will continue to fall to 13.8 feet by tomorrow
morning.
&&
LAT...LON 4040 8709 4020 8747 3997 8745 3997 8739
4017 8737 4033 8709
$$
INC121-165-167-061537-
/O.CAN.KIND.FL.W.0003.000000T0000Z-170108T0040Z/
/MTZI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1007 AM EST FRI JAN 6 2017
The Flood Warning is cancelled for
The Wabash River at Montezuma.
* At 8:45 AM Friday the stage was 13.6 feet.
* Flood stage is 14.0 feet.
* Forecast...The river crested below flood stage at 13.6 feet. The
river will fall to 11.8 feet by Saturday morning.
&&
LAT...LON 3997 8745 3985 8741 3977 8740 3977 8736
3986 8734 3997 8739
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Jan 4, 1:20 PM EST, 33 minutes earlier.
Area forecast discussion, Jan 4, 1:20 PM EST, 33 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 120 PM EST Wed Jan 4 2017 .UPDATE... The Aviation Section has been updated below. && .SYNOPSIS... Issued at 345 AM EST Wed Jan 4 2017 The combination of low pressure over the St. Lawrence valley and high pressure over the northern plains was producing a cold northwest flow across Indiana. An upper weather disturbance and reinforcing shot of cold air will produce some snow accumulations late tonight and Thursday mainly over southern sections. Cold and dry weather will occur later Thursday night through the weekend as high pressure over the northern plains builds our way and an upper trough digs across the great lakes. Temperatures will become milder after the weekend as the upper trough moves on to the east and heights rise. An approaching system will bring a chance of rain next Tuesday possibly beginning as mixed precipitation. && .NEAR TERM /Today/... Issued at 345 AM EST Wed Jan 4 2017 Low pressure was over the St. Lawrence valley and high pressure was over the northern plains. This was producing a moderate to brisk northwest flow across our area. Arctic air was spreading southeast across Indiana. Satellite indicated low clouds were still over central and eastern sections at 08Z...while western sections had become mostly clear. Models and current satellite trends indicate skies will become mostly clear all areas by sunrise. The main issues today will be gusty winds of 15 to 25 mph and gusts up to 30 mph over northern sections this morning. Winds will diminish some late today as pressure gradient lessens. Models indicate 850 MB temperatures of around -12 celsius over northern sections by this afternoon. Overall a MOS blend of temperatures seem reasonable with highs in the lower 20s over northwest sections to near 30 far south. With the winds some areas will have wind chills in the single digits today. && .SHORT TERM /Tonight through Friday Night/... Issued at 345 AM EST Wed Jan 4 2017 Forecast focus will be on snow chances and amounts late tonight and Thursday. Models are in good agreement and will go with a blend. Models have consistently indicated a fast moving upper disturbance will move into the middle Mississippi valley late tonight and across the Ohio valley Thursday. This will occur as a cold front pushes through and models indicate frontogenesis will occur. Expect snow to begin over western sections by 08Z and east towards daybreak. Raised POPS to likely category all areas south of interstate 70 Thursday. The best chances of snow will occur Thursday morning and this system will move on to the southeast Thursday afternoon and evening. Went with total snow accumulations around 2.5 inches far south... about an inch in the Indy metro area to about a quarter inch far northwest. The snow will end all sections Thursday evening and the rest of the short term will be cold and dry with 850 MB temperatures of -15 to -20 celsius until Saturday when they will moderate a little. Lowered surface temperatures slightly after Thursday as southern and possibly central sections will have some snow cover. Lows will be mostly in the single digits with highs in the teens to lower 20s. && .LONG TERM (Saturday through Wednesday)... Issued at 1255 PM EST Wed Jan 4 2017 There is good model agreement and high confidence in basic trends. Expect dry, cold weather into Monday. Starting Monday there will be warmer temperatures. Starting Monday night there will be a chance of precipitation. There is also good agreement rain is the most likely kind of precipitation. It is too early to be very definite about precipitation timing. It is also too early to be certain all precipitation will be rain. That is going to be dominant, but some freezing rain or snow is possible. The consensus from Region will be used. && .AVIATION /Discussion for the 04/18z TAFs/... Issued at 120 PM EST Wed Jan 4 2017 VFR save for some broken MVFR cumulus near LAF this afternoon. MVFR conditions to develop in snow late tonight into Thursday. Winds today will be out of the west and gusty, occasionally into the low 20kt range. This will calm down in typical diurnal fashion tonight. Visibilities and ceilings will deteriorate late tonight into Thursday, particularly at the southern three sites as light snow moves into the area. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM...JK AVIATION...NIELD
Hazardous weather outlook, Jan 4, 5:00 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 AM EST WED JAN 4 2017 INZ021-029>031-038>042-048-049-057-051100- CARROLL-TIPPECANOE-CLINTON-HOWARD-TIPTON-HAMILTON-MADISON-DELAWARE- RANDOLPH-HANCOCK-HENRY-RUSH- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... ANDERSON...MUNCIE 500 AM EST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: WIND CHILLS OF ZERO TO 5 BELOW TONIGHT. HAZARDS: COLD TEMPERATURES WHICH MAY RESULT IN FROSTBITE OR HYPOTHERMIA. TIMING: BELOW ZERO WIND CHILLS AFTER 900 PM. DISCUSSION: THE COMBINATION OF COLD TEMPERATURES AND WIND WILL RESULT IN BELOW ZERO WIND CHILLS TONIGHT. A WEATHER DISTURBANCE APPROACHING FROM THE PLAINS LATE TONIGHT MAY RESULT IN SOME LIGHT SNOW TOWARDS DAWN ON THURSDAY. SNOW ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: LIGHT SNOW ACCUMULATIONS ARE POSSIBLE ON THURSDAY. BELOW ZERO WIND CHILLS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH SUNDAY. DISCUSSION: A WEATHER DISTURBANCE MOVING THROUGH THE AREA ON THURSDAY MAY RESULT IN LIGHT ACCUMULATIONS OF SNOW AT THAT TIME. THE COMBINATION OF WIND AND COLD TEMPERATURES MAY RESULT IN WIND CHILLS BELOW ZERO AT TIMES FROM THURSDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND INZ028-035>037-043>047-051>056-060>065-067>072-051100- WARREN-FOUNTAIN-MONTGOMERY-BOONE-VERMILLION-PARKE-PUTNAM-HENDRICKS- MARION-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-SULLIVAN-GREENE-MONROE- BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON- JENNINGS- INCLUDING THE CITIES OF...CRAWFORDSVILLE...INDIANAPOLIS... TERRE HAUTE...SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES... BEDFORD...SEYMOUR 500 AM EST WED JAN 4 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: MINOR ACCUMULATIONS OF SNOW ARE POSSIBLE TOWARDS DAWN ON THURSDAY. HAZARDS: SLICK TRAVEL CONDITIONS DUE TO SNOW. TIMING: ACCUMULATING SNOW POSSIBLE AFTER 400 AM THURSDAY. DISCUSSION: A WEATHER DISTURBANCE APPROACHING FROM THE PLAINS LATE TONIGHT MAY RESULT IN SOME MINOR ACCUMULATIONS OF SNOW TOWARDS DAWN ON THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: ACCUMULATING SNOW IS POSSIBLE ON THURSDAY. BELOW ZERO WIND CHILLS ARE POSSIBLE AT TIMES FROM THURSDAY NIGHT THROUGH SUNDAY. DISCUSSION: A WEATHER DISTURBANCE MOVING THROUGH THE AREA ON THURSDAY MAY RESULT IN ACCUMULATIONS OF SNOW AT THAT TIME. THE COMBINATION OF WIND AND COLD TEMPERATURES MAY RESULT IN WIND CHILLS BELOW ZERO AT TIMES FROM THURSDAY NIGHT THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION, ALONG WITH OTHER WEATHER, HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND AT HTTP://WEATHER.GOV/IND
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 1:53 PM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 51 hr |
| Jan 4, 1:53 PM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 3 days |
| Jan 4, 3:12 PM EST | Winter Weather Advisory | IND | Bartholomew, Brown, Clay, Daviess, Decatur, Greene and 18 more | 28 hr |
Nearby
River Flood Warnings in Indiana, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.